It took 3 days for the glands to go down having had 24 hours without nortriptyline, 24 hours for the stomach cramps (which were worse than childbirth!) And 24 hours for the pulsatile tinnitus to settle.ps stomach cramps are an extreme side effect and I was supposed to call a doctor!
So you restarted the Nortriptyline while your glands were still up but they settled again once you were back on the right dose of the same med that caused them to become swollen?
I am wondering now if I could have taken Zonesamide, Venlafaxine (maybe even Topiramate) safely at a much lower dose. You have given me something to think about with that.
Sorry to hear about the stomach cramps, they sound awful. Worse than childbirth??? Ouch. I am the wimp that was on the gas and air at 1cm and then had a caesarean! You must have been in terrible pain.
So tinnitus can be a sign that the dose is too high as well?
Yes I did start whilst the glands were still up as I know I can tolerate 10mg without side effects. 15mg made me more unsteady than before I started nortriptyline so like you I am super sensitive to meds. I am by no means perfect but better and I have accepted that for now that is all I can hope for. I think tinnitus can be a sign that trouble is afoot whether it be from meds, as in my case, or that VM is about to get worse. It is my warning signal anyway. The drugs must
affect the ears as much as the disease I am guessing which s why the correct dose is vital in my opinion.
Yes I do even though I sometimes get migraine wobbles and increased tinnitus afterwards. But it’s just too delish! I am a snob and only have the best arts café coffee. :).
Coffee gives you tinnitus? I am learning a lot today! And yes, you are a snob what is wrong with Nescafe Gold blend? it is the best coffee ever lol.
I see, that makes sense. Did you ever get the blocked ear feeling or ear pain as well as the tinnitus when your glands were up? Sorry to keep going on about ears but that has been my main problem throughout and what you have said has caused me to start thinking again about things.
It sounds like you know your own dose and tolerance levels very well.
I think I might push the boat out and try 2 mls tonight
What did your doctor say about all of this?
Most recently he has said he will talk to an ENT consultant with regard to what I have told him about medications affecting my ears. He prescribed a lower dose of Amitriptyline and has mentioned trying Nortriptyline otherwise. At least he has listened, and is trying to help.
Good to hear that he is willing to help you out. Good luck with 2 ml…hopefully this way it will work for you and you will feel better soon.
Thank you. I know it sounds like a very small amount (well it is) but by day 4 of the last 2 new meds I have had swollen glands so this is progress! It is really interesting reading about other peoples experiences here and what has worked for them.
Yes I got horrible ear pressure changes like you get when you fly in a plane and I sounded as if I was talking under water. I got fleeting ear pains too. I think it really does take trial and error, the errors are pretty horrendous but when you get it right it is such a relief. Be prepared for some difficulties but you know that when you have reached the right dose you will feel better, and if you take too much you can give your body a 24 hour break and go down with the dose.
Thanks for that. I might actually show (or certainly relay) that to my doctor. That is what happened to me on Topiramate after I upped the dose from 25 to 50mgs, but I didn’t stop taking it when it happened, it was gradual, and I continued (not sure how long for, it could have been 2-3 weeks) and got worse and worse. I ended up in tears at the the drs with hyperacusis, blocked ears, and the rest, and two days later I was in A & E frightened that I might be losing my hearing. Perhaps if I had gone back down to 25mgs straightaway instead of ignoring the early warnings I might have been ok.
I even used the phrase, like “hearing under water” at the time.
Thank you for telling me that, I have learnt more from being on here today than from any medical professional.
@Sarah356 If it makes you feel better I am also EXTREMELY sensitive to all of the MAV medicines I try. Some are worse than others, but I too have a similar collection to the list you mentioned above, barely touched.
I’ve tried 3 times to get on Amitriptyline, the last 2 times was 2.5 mg and it made me so much dizzier, especially at night in bed, it was unbelievable. I recently tried Lexapro at 1.25 mg and right before falling asleep got this electric shock, pins and needles type feeling in my legs and arms, feed and hands. I fell asleep but woke up with the same sensations. I never had anything like that in my life, as a MAV symptom or from a med side effect.
You’re not alone in med sensitivity for sure! Even starting with extremely small doses.
Bear in mind the tricyclics at least (Ami, Nori), have a therapeutic “window” in that they are effective from a certain dose and below a certain dose. You won’t get much benefit from them unless you are within your therapeutic window. For me that’s > 15 mg and less than 30mg.
Also, I re-iterate, don’t fall foul of confirmation bias, there are a broad range of ‘MAV’ symptoms and on top that you can get health anxiety and its symptoms (I once couldn’t swallow I was so anxious, another time I came out in a flush all over), so be careful not to blame the symptoms on the meds especially where its not a typical med side effect. MAV symptoms can vary so much even within one week let alone a month, so its extremely hard to connect cause and effect sometimes. Anxiety of trying a med alone could set off a set of symptoms you don’t normally get.
e.g. Ear pressure, fullness and tinnitus are all classic ear trouble issues regardless of whether you are on meds or not. In fact Amitriptyline has done nothing to improve ear pressure or tinnitus for me, at least not in the short term.
Not only that some of the side effects wear off pretty quickly, and for those that hang around if you just accept them it will make you less anxious about them and they will be much more bearable.
On Ami I had terrible dry mouth to begin with, but that’s almost completely vanished now. Drowsiness was pretty bad to begin with,but now I can stay up til 1am without issue whilst on it. Constipation is the only annoying one, but even that’s now tolerable.
It really is up to you,of course, and everyone is different, but these meds can dramatically improve your overall quality of life and facilitate normality. I could not use a computer without Ami. That’s huge right there. It rules out work for a start. And using this website!
On top of the meds controlling the primary symptoms, this has a positive knock-on effect on your psychology and anxiety. I am almost completely free of anxiety these days. That is HUGE! And this helps to create a virtuous cycle. Once your anxiety falls I’m absolutely sure this puts less pressure on your ears. Before MAV hit me fully, stress would give me a few seconds of dizziness on occasion. Incredible.
One more point before I close: MAV symptoms fluctuate wildly. I am much better these days but have spent a year where symptoms would escalate to significant levels of discomfort even whilst on the drug. This fluctuation has dropped over time, but just to say that no med will protect you fully from this helta-skelta.
Best of luck. Off my soap box now
james can I ask what time of day do you take your ami? I take my nort about 7pm but I struggle to wake in the morning,i know im on a much higher dose than you but im just curious as to what time is best for different people!
Yes, its hard to get up before 8am at the very earliest. I’m not working at the moment so 9am is the usual time I get up.
Best approach is to try and get work to accept a later arrival time. I was always quite productive once at work and often stayed late.
I have to be up at 6am for school run and work so I might be best taking it abit earlier! im going back to work Monday eeeeek
Yes, try that, maybe 5pm, but don’t drive after if you can help it.
think I will try that and see how I go,i love the nort as I sleep like a baby and have some fab dreams!
Ha, yes, good point you remind me. I had a terrible couple of nightmares when I started on Ami, but that effect has gone. Glad its giving you nice dreams!